Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 243, NWS Mobile, AL

August 11, 2020Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 11, 2020, 8:57 PM CDT for Choctaw County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2020, 8:57 PM CDT (01:57 UTC)
Expired
Aug 11, 2020, 9:48 PM CDT
In force
51 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 157 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS54 KMOB 120157
SVRMOB
ALC023-120300-
/O.NEW.KMOB.SV.W.0243.200812T0157Z-200812T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
857 PM CDT Tue Aug 11 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Choctaw County in southwestern Alabama...

* Until 1000 PM CDT.

* At 856 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Crandall, or 14 miles west of Butler, moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Butler and Lisman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3221 8814 3191 8816 3194 8847 3219 8843
TIME...MOT...LOC 0156Z 274DEG 13KT 3207 8846 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
002 
WWUS54 KMOB 120232
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
932 PM CDT Tue Aug 11 2020

ALC023-120300-
/O.CON.KMOB.SV.W.0243.000000T0000Z-200812T0300Z/
Choctaw AL-
932 PM CDT Tue Aug 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL CHOCTAW COUNTY...

At 931 PM CDT, a severe thunderstorm was located 6 miles northeast of
Toxey, or 6 miles south of Butler, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Choctaw County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3193 8839 3209 8836 3205 8815 3191 8816
TIME...MOT...LOC 0231Z 287DEG 18KT 3199 8825 

HAIL...<.75IN
WIND...60MPH
 
$$
553 
WWUS54 KMOB 120248
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
948 PM CDT Tue Aug 11 2020

ALC023-120257-
/O.CAN.KMOB.SV.W.0243.000000T0000Z-200812T0300Z/
Choctaw AL-
948 PM CDT Tue Aug 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHOCTAW COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3193 8839 3209 8836 3205 8815 3191 8816
TIME...MOT...LOC 0247Z 274DEG 13KT 3199 8818 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:13 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 11, 6:13 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
613 PM CDT Tue Aug 11 2020

.NEAR TERM UPDATE /Now Through Wednesday night/...Have bumped PoPs up
significantly in the 00z-03 time frame this evening, as a weakly
organized line of thunderstorms propagates west-southwest over
the forecast area south of Highway 84. With the line moving into
an area of abundant instability (MLCapes topping 3000 J/jg
according to the latest analysis) and DCape values topping 1000
J/kg, am expecting a few strong to marginally severe storms to be
possible. Wind shear remains the limiting factor for a more
organized event, with effective Bulk Shear values around 20 knots
or less. /16

&&

.AVIATION...
00Z issuance...A line of thunderstorms will continue to propagate
west-southwest over areas south of Highway 84. General VFR
conditions will drop into low to mid MVFR levels in very heavy
rain. Am expecting conditions to improve as the line weakens after
03z with the loss of the day's heating. South to southwest winds
5 to 10 knots north of I-10, around 10 knots will decrease
overnight, becoming a light west to northwest well inland and
northwesterly 5 to 10 knots closer to the coast.

Convection will build offshore late tonight, with areas south of I-
10 maybe seeing MVFR level conditions. Other wise, general VFR
conditions are expected into late morning. Increasing coverage an
strength of showers and thunderstorms in the afternoon will bring
local MVFR conditions, along with locally strong and variable winds.
A seabreeze developing along the coast by noontime will move inland,
bringing south to southwest winds around 10 knots and gusty at times
to areas along and just north of I-10. North of the seabreeze,
westerly winds 5 to 10 knots are expected.
/16

&&

.PREV DISCUSSION... /issued 304 PM CDT Tue Aug 11 2020/

NEAR TERM UPDATE /Now Through Wednesday/...As of 3pm, the best focus
for convection has setup across the far eastern portions of the area
across south central Alabama and further east into southeast
Alabama. Further west, despite very high instability, apparently
enough mid level dry air is still present to inhibit strong
updrafts. Made some adjustments to rain chances for the rest of the
afternoon, showing likely rain chances across parts of Butler,
Crenshaw, and Covington Counties with 30-50% further west across the
rest of the forecast area. The wet microburst potential is still
high and we have seen several strong wind gust reports just north
and east of the area with the deepest convection. Therefore, a few
strong to briefly severe storms are still possible.

Convection will diminish by mid to late evening across most of the
area. However, isolated to scattered convection will again be
possible around the daybreak hours along the immediate coast and
offshore. The synoptic pattern doesn't change much for tomorrow with
a shortwave ridge still over the region as a trough slowly amplifies
over the Midsouth and another trough persists just off the southeast
Atlantic coast. There will be ample instability for convection, but
little in the way of a forcing mechanism as the trough over the
Midsouth is likely not to have much influence over tomorrow's
convective potential. Will advertise a scattered coverage of storms
for tomorrow afternoon given the lack of a defined focusing
mechanism. The deep layer steering flow will be very light and
precipitable waters will at or above 2". Therefore, any stronger
storms that develop will contain strong, gusty winds and the
potential for locally heavy rainfall (slow storm motions.)

Heat indices will climb to 104-107 degrees across the region on
Wednesday. This is just shy of heat advisory criteria (108 degrees)
but will continue to monitor. 34/JFB

SHORT TERM /Wednesday night Through Friday night/...Well it looks
like the short term will be wet as the models are finally in
agreement of a more impressive shortwave will slowly move across
the Tennessee river valley. Storms will still follow the standard
diurnal cycle that we see during the summer. However, coverage
will likely be elevated through Friday night given the slow height
falls that will overspread the area. PWATS will remain around 2
and potentially increasing to near 2.5 by Friday. With MLCAPE
values around 2 to 3000 J/KG and DCAPE around 1000 J/KG storms
will certainly continue to pose a wet microburst threat. The
bigger issue could be a localized heavy rainfall threat given the
very slow storm motions and better coverage than the past couple
of days. I did keep pops more upper end scattered to numerous
during the afternoons given the slightly more favorable pattern
than what was being show a day or two ago.

Temperatures will be continue to be warm through Friday with highs
in low 90s and given the increased moisture heat indices will
remain just below heat advisory criteria. The only saving grace
will be the likely early start to the showers and storms. If
storms hold off until more of the late afternoon, heat indices
could sneak up to 105 to 107 for a longer period of time. Lows
will remain in the mid to upper 70s across the area. Rip current
risk will remain low through the period. BB/03

EXTENDED TERM /Saturday Through Tuesday/...The upper trough that
brought rain Wednesday through Friday will slowly begin to move
east and lift out over the northeastern US. At the same time, the
large upper ridge centered over the western US will begin to
retrograde westward and amplify over the Great Basin. This will
bring a drier northerly component to the upper level flow and we
should see PWATS begin to drop. The best moisture will likely be
over our western areas including southwestern Alabama and
southeastern Mississippi and will likely have the best chances
for showers and thunderstorms through Tuesday. A few things to
keep an eye on with this pattern will be with a more substantial
north to northwesterly flow aloft, steeper mid-level lapse rates
appear to move into the area. This would really bump up the CAPE
values and the DCAPE values. This coupled with what appears to be
about 20 knots of 0-3km bulk shear values might support a slightly
more organized storm mode. This is highly dependent on if we can
get a storm to develop, but if we do they could be sneaky and have
an elevated damaging wind threat. The main thing keeping this
back would be dry air entrainment, which if history repeats itself
means storms will probably struggle to get going. Given the
slightly drier air and on the backside of the trough, rain chances
should be a little lower in the extended period. Temperatures
will remain the same and possible increase a little next week as
some better daytime mixing could allow for temperatures in the
mid 90s over some locations. BB/03

MARINE...Only marine impacts expected will be with locally higher
winds, waves, and seas near isolated to scattered showers and
storms. Most of the storms expected during the overnight and early
morning hours. Environmental conditions support the development
of waterspouts. /10/34

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 11, 7:51 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
751 PM CDT Tue Aug 11 2020

ALZ052-261-263-265-MSZ076-079-120200-
Mobile Coastal AL-Washington AL-Mobile Inland AL-Mobile Central AL-
Greene MS-George MS-
751 PM CDT Tue Aug 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN MOBILE...SOUTHWESTERN WASHINGTON...GEORGE AND
SOUTHERN GREENE COUNTIES UNTIL 900 PM CDT...

At 751 PM CDT, the strong thunderstorms were located along a line
extending from 9 miles southwest of Deer Park to near Tanner Williams
to near Theodore, and moving west at 25 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Grand Bay, Citronelle, Lucedale, Leakesville, Gulfcrest, Deer Park,
McLain, Tanner Williams and Wilmer.

LAT...LON 3074 8841 3074 8883 3119 8884 3125 8822
      3097 8812 3090 8831 3061 8831 3046 8818
      3039 8839
TIME...MOT...LOC 0051Z 082DEG 24KT 3109 8839 3074 8834 3051 8818
Special weather statement, Aug 11, 8:36 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
836 PM CDT Tue Aug 11 2020

ALZ051-120230-
Choctaw AL-
836 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 930 PM CDT...

At 836 PM CDT, the strong thunderstorm was located 4 miles east of
Snell, or 13 miles northwest of Butler, moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Butler, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3218 8801 3215 8802 3214 8804
      3209 8804 3206 8807 3207 8810 3205 8812
      3201 8811 3199 8810 3201 8809 3198 8806
      3197 8808 3196 8847 3231 8842
TIME...MOT...LOC 0136Z 268DEG 17KT 3217 8843
Local storm report, Aug 11, 8:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
839 PM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     MARINE TSTM WIND 1 NNW OCEAN CITY        30.45N 86.62W
08/11/2020  M39 MPH          OKALOOSA           FL   MESONET

            MESONET STATION 0241W 0.6 NW OCEAN CITY
            (WEATHERSTEM) RECORDED A WIND GUST OF 39
            MPH.

&&

21/CL
Local storm report, Aug 11, 8:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
845 PM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     MARINE TSTM WIND MARY ESTHER             30.42N 86.67W
08/11/2020  M43 MPH          OKALOOSA           FL   AWOS

            AWOS STATION AT HURLBURT FIELD (KHRT)
            MEASURED A WIND GUST OF 43 MPH.

&&

21/CL
Local storm report, Aug 11, 8:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
847 PM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     MARINE TSTM WIND 3 SE FORT WALTON BEACH  30.39N 86.59W
08/11/2020  M45 MPH          OKALOOSA           FL   MESONET

            MESONET STATION FW5286 AT FT WALTON BEACH
            MEASURED A WIND GUST OF 45 MPH.

&&

21/CL
Local storm report, Aug 11, 8:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
852 PM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     MARINE TSTM WIND 1 SE ORIOLE BEACH       30.36N 87.08W
08/11/2020  M47 MPH          GMZ634             FL   MESONET

            WEATHERFLOW MESONET STATION (XSRS) LOCATED
            AT SANTA ROSA SOUND MEASURED A WIND GUST OF
            47 MPH.

&&

21/CL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:00 PM CDTSpecial Marine WarningMOB90 min
Aug 11, 7:11 PM CDTSpecial Weather StatementMOBMobile64 min
Aug 11, 7:25 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile50 min
Aug 11, 7:59 PM CDTSpecial Marine WarningMOB91 min
Aug 11, 8:21 PM CDTAreal Flood AdvisoryMOBBaldwin, Clarke, Washington3 hr
Aug 11, 8:36 PM CDTSpecial Weather StatementMOBChoctaw54 min
Aug 11, 9:19 PM CDTSpecial Marine WarningMOB86 min
Aug 11, 11:08 PM CDTSpecial Marine WarningMOB49 min
Aug 12, 9:45 AM CDTSpecial Marine WarningMOB45 min
Aug 12, 5:42 PM CDTSpecial Weather StatementMOBWashington33 min
Aug 12, 6:24 PM CDTSpecial Weather StatementMOBWashington36 min
Aug 12, 6:55 PM CDTSpecial Weather StatementMOBWashington50 min
Aug 12, 6:57 PM CDTAreal Flood AdvisoryMOBWashington3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.